Article

lock Open Access lock Peer-Reviewed

804

Views

ORIGINAL ARTICLE

Non-cardiogenic pulmonary edema after cardiopulmonary bypass

José Otávio C Auler Júnior; Jorge Maurício Stibich Pascual; José Luís Santello; Pablo M. A Pomerantzeff; Roberto Falzoni; Ruy Vaz Gomide do Amaral; Geraldo Verginelli; Adib D Jatene

DOI: 10.1590/S0102-76381986000200009

ABSTRACT

Non-cardiogenic pulmonary edema is a recently described serious complication which follows heart surgery under cardiopulmonary bypass. The onset of symptoms is rapid, with bronchospasm, sero-hemorrhagic secretion through the airways, and arterial hypotension. Differential diagnosis with left ventricular failure is obtained from the normal or low pressures in the pulmonary circulation. This points out to an increased vascular permeability as the main ethiological agent. The authors report the occurrence of this syndrome in six patients submitted to heart operations under cardiopulmonary bypass and discuss physiopathology, diagnosis, therapy and histopathological findings in patients with lethal evolution.

RESUMO

O edema pulmonar não cardiogênico é uma complicação grave, de conhecimento recente, que se segue a cirurgias cardíacas com circulação extracorpórea. O quadro clínico é de instalação rápida, caracterizando-se, principalmente, por broncoespasmo, secreção sero-hemorrágica pelas vias aéreas e hipotensão arterial. O diagnóstico diferencial com insuficiência ventricular esquerda é realizado pela constatação de pressões normais, ou baixas, em território pulmonar e átrio esquerdo, sugerindo mecanismo de aumento súbito da permeabilidade capilar.Os autores relatam a ocorrência desta síndrome em 6 pacientes submetidos a operações cardíacas com circulação extracorpórea, tecendo considerações sobre os mecanismos fisiopatológicos aventados, meios de diagnóstico, terapêutica adotada, bem como os achados histopatológicos dos pacientes com má evolução.
Full text available only in portuguese PDF format.

REFERENCES

1. CHENOWETH, D. E.; COOPER, S. W.; HUGLI, T. E.; STEWART, R. W.; BLACKSTONE, E. H.; KIRKLIN, J. W. - Complement activation during cardiopulmonary bypass: evidence for generation of C3a and C5a anaphylatoxins. N. Engl. J. Med., 304 (9): 497, 1981. [MedLine]

2. CHIU, R. C. J. & SAMSON, R. - Complement (C3, C4) consumption in cardiopulmonary bypass, cardioplegia, and protamine administration. Ann. Thorac. Surg., 37 (3): 229-232, 1984. [MedLine]

3. CRANDALL, E. D.; STAUB, N. C.; GOLDBERG, H. S.; EFFROS, R. M. - Recent developments in pulmonary edema. Ann. Intern. Med., 9 (6): 808-822, 1983.

4. CULLIFORD, A. T.; THOMAS, S.; SPENCER, F. C. - Fulminating non-cardiogenic pulmonary edema: a newly recognized hazard during cardiac operations. J. Thorac. Cardiovasc. Surg., 80 (6): 868-875, 1980. [MedLine]

5. EBERT, J. P.; GRIMES, B.; NIEMANN, K. M. W. - Respiratory failure seconday to homologous blood transfusion. Anesthesiology, 63 (1): 104-106, 1985. [MedLine]

6. GOURIN, A.; STREISAND, R. L.; GREINEDER, J. K.; STUCKEY, J. H. - Protamine sulfate administration and the cardiovascular system. J. Thorac. Cardiovasc. Surg., 62 (2): 1193-1204, 1971.

7. GRANT, J. A.; COOPER, J. R.; ARENS, J. F.; BUHNER, D.; FARNAM, J.; CONTI, V.; GUERNSEY, B. - Anaphylatic reactions to protamine in insulin-dependent diabetics during cardiovascular surgery. Anesthesiology, 59 (Supl.): A74, 1983. (Resumo) [MedLine]

8. HAMMERSCHMIDT, D. E.; STRONCEK, D. F.; BOWERS, T. K.; LAMMI-KEEFE, C. J.; KURTH, D. M.; OZALINS, A.; NICOLOFF, D. M.; LILLEHEI, R. C.; CRADDOCK, P. R.; JACOB, H. S. - Complement activation and neutropenia occuring during cardiopulmonary bypass. J. Thorac. Cardiovasc. Surg., 81 (3): 370-377, 1981. [MedLine]

9. JACOB, H. S.; CRADDOCK, P.R.; HAMMERSCHMIDT, D. E.; MOLDOW, C. F. - Complement induced granulocyte aggregation: an unsuspected mechanism of disease. N. Engl. J. Med., 302 (14): 789-794, 1980. [MedLine]

10. KELLER, R. - Interrelations between different types of cells. II. Histamine-release from the mast cells of various species by cationic polypeptides of polymorphonuclear leukocyte lysosomes and other cationic compounds. Int. Arch. Allergy Appl. Immunol., 34 (2): 139-144, 1968. [MedLine]

11. KNAPE, J. T. A.; SCHULLER, J. L.; DE HAAN, P.; JONG, A. P.; BOVILL, J. G. - An anaphylatic reaction to protamine in a patient allergic to fish. Anesthesiology, 55 (3): 324-325, 1981. [MedLine]

12. LAKIN, J. D.; BLOCKER, T. J.; STRONG, D. M.; YOCUM, M. W. - Anaphylaxis to protamine sulfate mediated by a complement-dependent IgG antibody. J. Allergy Clin. Immunol., 61 (2): 102-107, 1978. [MedLine]

13. LATSON, T. W.; KICKLER, T. S.; BAUMGARTNER, W. A. - Pulmonary hypertension and noncardiogenic pulmonary edema following cardiopulmonary bypass associated with an antigranulocyte antibody. Anesthesiology, 64 (1): 106-111, 1986. [MedLine]

14. LOWENSTEIN, E.; JOHNSTON, W. E.; LAPPAS, D. G.; D'AMBRA, M. N.; SCHNEIDER, R. C.; DAGGETT, W. M.; AKINS, C. W.; PHILBIN, D. M. - Catastrophic pulmonary vasoconstriction associated with protamine reversal of heparin. Anesthesiology, 59 (5): 470-473, 1983. [MedLine]

15. MICHAELS, I. A. L. & BARASH, P. G. - Hemodynamic changes during protamine administration. Anesth. Analg., 62(9): 831-835, 1983. [MedLine]

16. NORDSTRÖM, L.; FLETCHER, R.; PAVEK, K. - Schock of anaphylactoid type induced by protamine: a continuous cardiorespiratory record. Acta Anaesthesiol. Scand., 22 (3): 195-201, 1978. [MedLine]

17. OGLETREE, M. L. - Pharmacology of prostaglandins in the pulmonary microcirculation. Ann. NY Acad. Sci, 384: 191, 1982.

18. OLINGER, G. N.; BECKER, R. M.; BONCHEK, L. I. - Moncardiogenic pulmonary edema and peripheral vascular collapse following cardiopulmonary bypass: rare protamine reaction? Ann. Thorac Surg., 29 (1): 20:25, 1980. [MedLine]

19. POPOVSKY, M. A.; ABEL, M. D.; MOORE, S. B. -Transfusion-related acute lung injury associated with passive transfer of antileukocyte antibodies. Am. Rev. Resp. Dis., 128(1): 185-189, 1983.

20. RENT, R.; ERTEL, N.; EISENSTEIN, R.; GEWURZ, H. - Complement activation by interaction of polyanions and polycations. I. Heparin-Protamine induced consumption of complement. J. Immunol., 114 (1): 120-124, 1975. [MedLine]

21. SALDEEN, I - Fibrin-derived peptides and pulmonary injury. Ann. NY. Acad. Sci., 384:319, 1982.

22. SIBBALD, W. J.; CUNNINGHAM, D. R.; CHIN, D. N. - Non-cardiac or cardiac pulmonary edema?: a practical approach to clinical differentiation in critically. III. Patients. Chest, 84 (4):452-461, 1983. [MedLine]

23. SIEGEL, J.; RENT, R.; GEWURZ, H. - Interactions of c-reactive protein with the complement system. I. Protamine-induced consumption of complement in acute phase sera. J. Exp. Med., 140 (3): 631-647, 1974. [MedLine]

24. SPRUNG, C. L.; RACKOW, E. C.; FEIN, I. A.; JACOB, A. I.; ISIKOFF, S. K. - The spectrum of pulmonary edema: differentiation of cardiogenic, intermediate and non-cardiogenic forms of pulmonary edema. Am. Rev. Respir. Dis., 124 (6): 718-722, 1981. [MedLine]

25. STAUB, N. C. - The pathogenesis of pulmonary edema. Prog. Cardiovasc. Dis., 23 (1): 53-80, 1980. [MedLine]

26. STEFANISZYN, H. J.; NOVICK, R. J.; SALERNO, T. A. - Toward a better understanding of the hemodynamic effects of protamine and heparin interaction. J. Thorac. Cardiovasc. Surg., 87 (5): 678-686, 1984. [MedLine]

27. TATE, R. M. & REPINE, J. E. - Neutrophils and the adult respiratory distress syndrome. Am. Rev. Respir. Dis., 128 (3): 552-559, 1983. [MedLine]

28. VAAGE, J. - Intravascular platelet aggregation and pulmonary injury. Ann. NY. Acad. Sci., 384:301, 1982.

CCBY All scientific articles published at bjcvs.org are licensed under a Creative Commons license

Indexes

All rights reserved 2017 / © 2020 Brazilian Society of Cardiovascular Surgery DEVELOPMENT BY